Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 15, 2023, 8:21 PM EDT for 4 counties in North Carolina. It took effect at Jul 16, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2023, 8:21 PM EDT (00:21 UTC)
- In effect from
- Jul 16, 2023, 8:00 AM EDT
- Expired
- Jul 16, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WHUS42 KMHX 160021 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 821 PM EDT Sat Jul 15 2023 NCZ196-204-205-161230- /O.NEW.KMHX.BH.S.0039.230716T1200Z-230717T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 821 PM EDT Sat Jul 15 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
885 WHUS42 KMHX 160712 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 312 AM EDT Sun Jul 16 2023 NCZ195-199-162300- /O.EXA.KMHX.BH.S.0039.230716T1200Z-230717T0000Z/ West Carteret-Coastal Onslow- 312 AM EDT Sun Jul 16 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-162300- /O.CON.KMHX.BH.S.0039.230716T1200Z-230717T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 312 AM EDT Sun Jul 16 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 7:31 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 15, 7:31 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
731 PM EDT Sat Jul 15 2023
.SYNOPSIS...
Troughing will strengthen to the west into early next week,
with high pressure offshore. Several waves will impact the area,
with scattered to numerous showers and thunderstorms expected
through this weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 730 PM Sat...Deep southerly flow will continue to advect
rich moisture across eastern NC through tonight as evidenced by
surface dewpoints in the mid to upper 70s, 850 MB dewpoints in
the mid teens, and PW values in excess of 2.2". Most of the
convective activity at this hour has weakened with most of the
area now worked over, and peak heating dissipating. Some weak
redevelopment of showers and thunderstorms will be possible over
the next couple of hours, especially over the coastal plain,
but overall a lull in coverage is expected going into tonight.
Overnight a decaying cold front will move into NC causing
moisture advection to increase after 6Z. This will result in a
redevelopment of scattered to numerous showers and thunderstorms
late, especially in vicinity of the coast. Locally heavy rain
will be the main concern as PW's continue around 2.2". Another
muggy night with lows 75-80 deg.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 255 PM Sat...Scattered to numerous showers and
thunderstorms with locally heavy rains will be ongoing along and
near the coast in the morning. Then as diurnal heating occurs
the risk for scattered to numerous showers and thunderstorms
will translate inland during the afternoon, especially over
areas along and west of Highway 17. MLCAPES to 2500 J/kg and PW
values around 2.2" will support torrential downpours which could
produce localized flooding. In addition an isolated damaging
wind gust will be possible. Highs will be in the upper 80s to
lower 90s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 340 AM Sat...An unsettled weekend will give way to more
seasonable conditions for much of the work week as the Canadian
upper low lifts northeast allowing subtropical ridging to build
back over the South into the end of the week. Lower rain chances
prevail until end week, when more robust upper troughing
returns over the eastern CONUS. Dangerous heat and humidity will
remain a threat through the period.
Mon to Fri...The upper low will continue lifting north, taking
better dynamics with it and also nudging the ribbon of deeper
moisture out into the Atlantic effectively lowering PWATs across
the area. Shower and storms are still possible with plenty of
instability but coverage will gradually become sparser through
the week, reaching a minimum by Tuesday and Wednesday when the
subtropical ridge will be building back over much of the south.
Ensembles continue to signal the ridge will eventually break
down by the end of next week as deep troughing reasserts itself
over the CONUS, meaning yet another unsettled weekend may be in
the cards. For now, a general chance PoP appears reasonable for
Friday.
The threat of dangerous heat and humidity continues all week
with the threat continuing (probabilities of 40% or higher) for
heat index values of 105 F or worse through Thursday,
particularly for the coastal plain. The most severe conditions
appear to be mid-week, but even the early week will feature heat
indices likely between 100-105 degrees.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday Evening/...
As of 730 PM Sat...Mostly VFR conditions have returned across
the forecast area as convective activity has quickly died down.
VFR conditions will continue into tonight, however some clearing
inland, and continued moist advection will bring the potential
for some low stratus to develop over the coastal plain after
midnight, which may linger into mid to late morning in some
areas. MVFR level stratus is likely, but some periods of IFR
conditions will be possible. The eastward extent of the stratus
deck will be a question mark, but there is some confidence that
it will stay mostly west of KEWN, and partially impact KOAJ. By
late morning, VFR conditions will prevail, however widespread
showers and thunderstorms again will cause periods of sub-VFR
conditions.
LONG TERM /Sunday night through Thursday/...
As of 340 AM Sat...Fog risk is possible early each morning,
dependent on wind decoupling and rainfall footprints. Storm
coverage gradually becomes more sparse Mon through Wed although
typical convective threats will remain.
&&
.MARINE...
SHORT TERM /through Sunday/...
As of 255 PM Sat...Moderate to occasionally strong southerly
flow will prevail across the waters through Sunday. Winds have
currently increased to 10-20 kt in response to differential
heating but will continue 10-20 kt overnight as a low level jet
moves overhead overnight helping to maintain the flow. Sunday
the approach of a weak front will be enough to continue the
moderate southerly flow and boost into 15-25 over the Pamlico
Sound and central coastal waters. Therefore a short SCA has been
issued for these waters from late Sunday morning into early
Sunday evening. 2-4 ft seas late today will build to 3-5 ft
tonight and Sunday. A brief period of 6 ft seas will be possible
Sunday afternoon over the outer central waters in response to
the stronger flow.
LONG TERM /Sunday night through Thursday/...
As of 345 AM Sat...A typical summertime pattern expected to
continue over the waters through the period with moderate
southerly flow at times as Bermuda high remains anchored to the
east and thermal trough develops each afternoon over the
coastal plain. Seas will remain at around 3-5 feet through the
period.
Shower and thunderstorm coverage is expected to become more
seasonably isolated by mid-week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 AM to 10 PM EDT Sunday for AMZ135-
152-154.
&&
SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...JME
LONG TERM...MS
AVIATION...SGK/MS
MARINE...JME/MSHazardous weather outlook, Jul 15, 4:48 AM EDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 448 AM EDT Sat Jul 15 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-203-160900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 448 AM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms will bring the threat for damaging wind gusts and locally heavy rain this afternoon. Heat index values will peak at 100-104 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms will bring the threat for locally heavy rain Sunday. There will be an increased risk of dangerous heat and humidity this weekend through the middle of next week, with heat index values in excess of 105 degrees expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-160900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 448 AM EDT Sat Jul 15 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms will bring the threat for damaging wind gusts and locally heavy rain this afternoon. Heat index values will peak around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms will bring the threat for locally heavy rain Sunday. There will be an increased risk of dangerous heat and humidity this weekend through the middle of next week, with heat index values in excess of 105 degrees expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 4:51 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
451 PM EDT Sat Jul 15 2023
NCZ044-079-152115-
Greene NC-Pitt NC-
451 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of northwestern Greene
and northwestern Pitt Counties through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farmville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Farmville, Bruce, Lizzie, Fountain, Castoria, Walstonburg and
Falkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3561 7777 3577 7750 3573 7741 3546 7764
3554 7780
TIME...MOT...LOC 2051Z 208DEG 12KT 3557 7766
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:31 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 16, 6:46 PM EDT | Special Marine Warning | MHX | 44 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.